Alert archive / Maryland / Winter Weather Advisories in 2017
Winter Weather Advisory 4, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Jan 14, 2017, 3:25 AM EST for Chester County, Pennsylvania; Cecil County, Kent County, Maryland. It took effect at Jan 14, 2017, 7:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2017, 3:25 AM EST (08:25 UTC)
- In effect from
- Jan 14, 2017, 7:00 AM EST
- Expired
- Jan 14, 2017, 10:44 PM EST
- In force
- 16 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Cecil County, MD, Kent County, MD, Chester County, PA
The radar
The Dover AFB radar (KDOX), 95 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WWUS41 KPHI 140825 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 AM EST SAT JAN 14 2017 MDZ008-012-PAZ101-102-142000- /O.NEW.KPHI.WW.Y.0004.170114T1200Z-170115T0500Z/ CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER- INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK... OXFORD...WEST CHESTER...KENNETT SQUARE 325 AM EST SAT JAN 14 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A WINTER WEATHER ADVISORY FOR A LIGHT ACCUMULATION OF FREEZING RAIN...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT. * LOCATIONS...NORTHEAST MARYLAND AND CHESTER COUNTY PENNSYLVANIA. * HAZARD TYPES...A LIGHT GLAZE OF FREEZING RAIN. SNOW. * ICE ACCUMULATIONS...A TRACE TO A FEW HUNDREDTHS OF AN INCH. * SNOW ACCUMULATIONS...UP TO 1 INCH. * TIMING...THROUGH MIDNIGHT. * IMPACTS...ICE AND SNOW ACCUMULATIONS MAY CREATE SLIPPERY ROAD CONDITIONS. BE PREPARED FOR SLOWER TRAVEL TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. SNOWFALL AND ICE ACCUMULATION FORECAST MAPS IN ADDITION TO EXPERIMENTAL PROBABILISTIC SNOWFALL INFORMATION FOR THE LATEST EVENT ARE AVAILABLE ONLINE AT WWW.WEATHER.GOV/PHI/WINTER && $$ PO
2 follow-up statements
875 WWUS41 KPHI 142035 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EST SAT JAN 14 2017 MDZ008-012-PAZ101-102-150500- /O.CON.KPHI.WW.Y.0004.000000T0000Z-170115T0500Z/ CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER- INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK... OXFORD...WEST CHESTER...KENNETT SQUARE 335 PM EST SAT JAN 14 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * LOCATIONS...PORTIONS OF NORTHEAST MARYLAND AND CHESTER COUNTY PENNSYLVANIA. * HAZARD TYPES...PERIODS OF LIGHT SNOW, SLEET AND FREEZING RAIN. * ICE ACCUMULATIONS...A LIGHT GLAZE ON SOME SURFACES. * SNOW ACCUMULATIONS...A COATING TO AN INCH. * TIMING...PERIODS OF LIGHT SNOW, SLEET AND POCKETS OF FREEZING RAIN WILL OCCUR THROUGH THIS EVENING. THE WINTRY MIX HOWEVER IS FORECAST TO TAPER OFF LATE THIS EVENING. * IMPACTS...LIGHT SNOW AND ICE ACCUMULATIONS WILL MAKE FOR SLIPPERY TRAVEL ON UNTREATED ROADS AND WALKWAYS. BRIDGES AND OVERPASSES ARE MORE PRONE TO BECOME SLIPPERY FIRST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. SNOWFALL AND ICE ACCUMULATION FORECAST MAPS IN ADDITION TO EXPERIMENTAL PROBABILISTIC SNOWFALL INFORMATION FOR THE LATEST EVENT ARE AVAILABLE ONLINE AT WWW.WEATHER.GOV/PHI/WINTER && $$
208 WWUS41 KPHI 150344 WSWPHI URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1044 PM EST SAT JAN 14 2017 MDZ008-012-PAZ101-102-150445- /O.CAN.KPHI.WW.Y.0004.000000T0000Z-170115T0500Z/ CECIL-KENT MD-WESTERN CHESTER-EASTERN CHESTER- INCLUDING THE CITIES OF...ELKTON...CHESTERTOWN...HONEY BROOK... OXFORD...WEST CHESTER...KENNETT SQUARE 1044 PM EST SAT JAN 14 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE WINTER WEATHER ADVISORY. THE THREAT OF FURTHER FREEZING PRECIPITATION HAS PASSED. ROADS MAY STILL HAVE SOME SLIPPERY SPOTS. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 9:54 PM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Jan 13, 9:54 PM EST, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 954 PM EST Fri Jan 13 2017 .SYNOPSIS... High pressure will build just to our north through tonight, then gradually weaken as it moves offshore late Saturday and Saturday. Low pressure will move to our south Saturday night, then high pressure will build back to our north Sunday into Monday. Low pressure is then forecast to move from the Southern Plains to the Great Lakes by Tuesday. This will bring a warm front across our area Monday night into Tuesday morning. A warm southwest flow will likely develop across the East Coast for the middle to end of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Updates were made this evening to the near-term forecast mainly related to temps and PoP/Wx. Temperatures were slightly warmer than forecast today. Additionally, temperatures after sunset had not dropped as quickly as previously forecast with a NW breeze helping to keep the boundary layer mixed. The setup for radiational cooling should become more favorable overnight as broad high pressure builds in from our north and the gradient weakens. However, there will be plenty of cirrus streaming in from the west all night, which may limit how much we radiate, particularly when the clouds thicken and ceilings lower late tonight. Forecast lows range from the teens in the southern Poconos and far northwest NJ to the lower 30s along the coast, in the Delmarva and downtown Philadelphia. Kept any mention of precip confined to our southern most zones (southern DE and adjacent eastern shore of MD) after 1 AM. PoPs increase in these far southern zones to low chance by the early morning. Thermal profiles from the HRRR/RAP/NAM indicate rain initially (with temps above freezing). Snow/sleet could mix in before daybreak if the precip intensity picks up enough for evaporative/dynamical cooling to sufficiently erode the warm nose in the boundary layer. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... A forecast update for the upcoming light wintry event was sent out early this evening. Following recent model trends, icing from freezing rain appears to be less of a threat during the day tomorrow. Additionally, we backed off on freezing drizzle on the back end of the event as the forecast soundings show the column drying out quickly tomorrow night. After coordination with neighboring offices, we held off on issuing a Winter Weather Advisory for a small area with the 930 PM update due to uncertainty if we see any freezing rain during the event, and, if we do, where exactly will it occur. Our latest storm total ice graphic shows a narrow band of icing up to a couple hundredths of an inch for a small area in the northern Delmarva and southwestern NJ. However, depending on thermal profiles, this potential swath of icing may need to be shifted slightly farther north into far southeastern PA (e.g., Chester Co.). Also, the freezing rain would most likely occur in the evening, so there is still time for the next shift to re-evaluate headlines. Farther north of this marginal icing threat, precip should be mainly snow with only minor accumulations expected (generally less than 1"). There is an elevated warm nose in the H8-H7 layer that advances as far north as Phila, but the low-level cold air beneath this warm layer is forecast to be deep enough for it to refreeze before reaching the ground. Therefore, sleet is favored over freezing rain in southeastern PA and its eastern suburbs in southern NJ. Significant changes were made to the hourly PoP grids to reflect a much slower onset of wintry precipitation tomorrow. The thinking is that precip will have a difficult time advancing northward during the morning and even early afternoon with very dry air draining down into the region from high pressure centered over the Northeast states. Expect to see a good deal of virga from the northern Delmarva northward. Eventually, precip should start falling across eastern PA and NJ as deeper lift in the mid levels expands farther north, but it may not be until late in the day. Previous Discussion... The next perturbation in the near-zonal upper-level flow moves across the region tomorrow. Though the perturbation is rather weak, it will be sufficiently strong to produce cyclogenesis off the Carolina Coast by 00Z Sunday. Large-scale lift in association with the vorticity maximum will generate precipitation in the Ohio Valley tonight spreading into the Mid-Atlantic during the day Saturday. Owing to the overall weak lift/dynamics in place, precipitation should not be heavy with this system, and the strongest lift will be south and west of the area. Models have trended somewhat drier and warmer with the system in the past 24 hours, with little if any QPF generated north of I-78. Model soundings suggest the profile will be cold enough for snow as precipitation moves in by early afternoon. However, surface temperatures will creep above freezing south of the Mason-Dixon Line, comfortably so south of Dover, so any precipitation here will likely transition to rain by late afternoon. Given the light QPF, marginal temperatures, and antecedent warmth this week, not expecting anywhere to receive more than an inch of snowfall, with the highest axis somewhere between I-95 the central Eastern Shore of Maryland and adjacent Delaware. Meanwhile, vertical profiles will also be drying out in the midlevels as the perturbation passes to the east of the region by late afternoon. This suggests snowfall will be more difficult to generate as the event wears on, and precipitation may turn more to freezing drizzle or light freezing rain where surface temperatures remain cold enough. However, two caveats lead to me not issuing any headlines at this time. The first is that such a change in the vertical profile of moisture occurs when lift progresses away from the region, so the transition to more of a wintry mix is not high confidence (and may not amount to much more than drizzle if it does occur). The second is that where QPF is slightly higher (in MD/DE), temperatures look to be near or above freezing. Although minor winter weather impacts cannot be ruled out tomorrow, there is simply not enough confidence to warrant issuance of any winter weather products at this time. Stay tuned to the latest forecasts, as this may change. One final note: Despite the lack of winter weather products issued at this time, this is certainly not to say that no winter-weather related impacts will occur. With light snow and potentially freezing drizzle/rain in portions of the area tomorrow, impacts are most certainly possible! && .LONG TERM /SUNDAY THROUGH FRIDAY/... The low moves out by erly Sun and high pres builds to the n which will bring dry wx for at least the first part of Mon. Then, low pres will develop over the srn plain and will move newd twd the Grtlks thru Tue. The wmfnt assocd with this low will cross the area Mon night. Precip will develop as erly as Mon aftn (GFS) or hold off until Mon night or Tue (ECMWF and CMC). For now, will keep Mon dry. Pops increase Mon night into Tue. There is genly good agreement wrt this aspect, though the mdls disagree on when and where the precip is most likely to occur. The GFS is also faster in moving the precip out. The cdfnt crosses the area erly Wed in the GFS and then Wed into Thu is dry. In the ECMWF, a secondary low forms on the front, it is, therefore, slower to cross and Wednesday is wet, before fropa Wed night and a dry Thu. The CMC is somewhere in the middle, slower (much) than the GFS but not as slow as the ECMWF. So, for now, will hold some pops thru Wed and see how this develops. Needless to say this is a lower than average confidence fcst. The good news is that temps will be quite warm thru most of the week (after Mon)...well into the 50s in many areas. Therefore, any precip that falls Tue into Wed will be plain rain everywhere. Temps look to be 10-15 degrees above nrml for most of next week!! && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR ceilings developing at or above 10000 feet. North- northwest winds near 10 knots, diminishing to 5 knots or less and becoming northeast. Saturday...Low confidence on timing of precipitation and sub-VFR ceilings. VFR ceilings lower from south to north, with MVFR ceilings tending to arrive around 20z mainly from PHL on south and east. Some light snow is anticipated to develop across parts of the area mainly during the afternoon after 18z, particularly from RDG to PNE to ACY southward. Some sleet may mix in toward 00z at MIV and ACY. Any accumulations are expected to be light and treated surfaces should remain wet. Northeast winds becoming east-southeast around 5 knots. OUTLOOK... Saturday night...MVFR or IFR conditions especially ceilings. Some light mixed precipitation possible mainly in the evening, with mainly snow/sleet for ABE/RDG/TTN, and snow/sleet/freezing rain possible for the remainder of the TAF sites. Low to moderate confidence. Sunday-Sunday night...Conditions improving to VFR. Moderate to high confidence. Monday-Wednesday...VFR early, lowering to MVFR, then to IFR late Monday night into Tuesday. Chance of precipitation late Monday into Tuesday. A wintry mix possible, mainly north and west early Tuesday, then timing differences develop after that. It is possible conditions could improve on Wednesday. Moderate to high confidence Monday-Tuesday, then low on Wednesday. && .MARINE... The Small Craft Advisory was allowed to expire at 6 PM. Northwest winds will continue to diminish this evening. Seas are generally below 5 feet in the coastal waters and will steadily decrease tonight. The conditions are anticipated to be below advisory criteria through Saturday. Winds will transition to light easterly by Saturday afternoon. Some light mixed precipitation is expected during the afternoon and evening Saturday. OUTLOOK... Sat-Tue..Sub SCA conds are expected, although winds may gust 15-20 knots at times on Sun. Wed...SCA conds psbl as swly flow increases in advance of cdfnt. Wind cud gust to 25 kts and seas could reach 6 ft. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse/Nierenberg Near Term...Klein Short Term...CMS/Klein Long Term...Nierenberg Aviation...Gorse/Nierenberg Marine...CMS/Gorse/Klein/Nierenberg
Hazardous weather outlook, Jan 13, 4:52 PM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 452 PM EST FRI JAN 13 2017 NJZ001-007>010-012-PAZ054-055-061-062-142200- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE- LEHIGH-NORTHAMPTON- 452 PM EST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A PERIOD OF MIXED PRECIPITATION IS POSSIBLE MONDAY NIGHT BEFORE A CHANGE TO RAIN ON TUESDAY. THIS COULD AFFECT TRAVEL CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-070-071-101>106- 142200- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER- SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA- WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY- EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 452 PM EST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY AND SATURDAY NIGHT...A PERIOD OF LIGHT SNOW POSSIBLY MIXED WITH SLEET DEVELOPS ACROSS MUCH OF THE REGION ESPECIALLY IN THE AFTERNOON AND EVENING. THIS MAY MIX WITH OR CHANGE TO LIGHT FREEZING RAIN OR FREEZING DRIZZLE FOR PARTS OF THE REGION TOWARD SATURDAY EVENING, ESPECIALLY SOUTH OF PHILADELPHIA. SOME PLAIN RAIN MAY OCCUR ACROSS SOUTHERN DELAWARE. ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT, HOWEVER WHERE SNOW AND OR MIXED PRECIPITATION OCCURS SLIPPERY CONDITIONS CAN DEVELOP ESPECIALLY ON UNTREATED BRIDGES AND OVERPASSES. MONDAY NIGHT AND TUESDAY...A BRIEF PERIOD OF MIXED PRECIPITATION IS POSSIBLE MONDAY NIGHT BEFORE A CHANGE TO RAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-142200- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 452 PM EST FRI JAN 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Winter Weather Advisories in Maryland, 2017Winter Weather Advisories in Pennsylvania, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.